Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 4, 2020, 11:21 AM MDT for 18 counties in Montana. It took effect at Sep 5, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2020, 11:21 AM MDT (17:21 UTC)
- In effect from
- Sep 5, 2020, 12:00 PM MDT
- Expired
- Sep 5, 2020, 8:09 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2641 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842 WWUS85 KTFX 041721 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1121 AM MDT Fri Sep 4 2020 MTZ112-114>118-050830- /O.UPG.KTFX.FW.A.0009.200905T1800Z-200906T0600Z/ /O.NEW.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/ /O.NEW.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1121 AM MDT Fri Sep 4 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. A Fire Weather Watch remains in effect for gusty winds and low relative humidity late Saturday night through Sunday evening. * AFFECTED AREA...Fire Weather Zones 112, 114, 115, 116, 117 and 118. * TIMING...Gusty westerly winds and low humidity develop Saturday afternoon and continue into Saturday evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the lower 70s. * IMPACTS...Gusty winds, low humidity and unseasonably hot temperatures may lead to rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ113-050830- /O.NEW.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/ /O.NEW.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/ Hill and Blaine Counties- 1121 AM MDT Fri Sep 4 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 113... ...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 113... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity which is in effect from noon Saturday to midnight MDT Saturday night. A Fire Weather Watch has also been issued. This Fire Weather Watch for gusty winds and low relative humidity is in effect from late Saturday night through Sunday evening. * AFFECTED AREA...Fire Weather Zone 113. * TIMING...Gusty westerly winds and low humidity develop Saturday afternoon and continue into Saturday evening. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the lower 70s. * IMPACTS...Gusty winds, low humidity and unseasonably hot temperatures may lead to rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
828 WWUS85 KTFX 042036 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 236 PM MDT Fri Sep 4 2020 MTZ112>118-051145- /O.CON.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/ /O.CON.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 236 PM MDT Fri Sep 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty westerly winds and low humidity develop Saturday afternoon and continue into Saturday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * TEMPERATURES...In the lower 70s. * IMPACTS...Gusty winds, low humidity and unseasonably hot temperatures may lead to rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
371 WWUS85 KTFX 050856 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 256 AM MDT Sat Sep 5 2020 MTZ112>118-060000- /O.CAN.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/ /O.CON.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 256 AM MDT Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR NEAR RECORD HIGH TEMPERATURES, LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... ...FIRE WEATHER WATCH FOR SUNDAY IS CANCELLED FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Near record high temperatures, gusty westerly winds and low humidity develop Saturday afternoon and continue into Saturday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...In the low to mid 90s. * IMPACTS...Gusty winds, low humidity and unseasonably hot temperatures may lead to rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
152 WWUS85 KTFX 052120 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 320 PM MDT Sat Sep 5 2020 MTZ112>118-060600- /O.CON.KTFX.FW.W.0013.000000T0000Z-200906T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 320 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR NEAR RECORD HIGH TEMPERATURES, LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Near record high temperatures, gusty westerly winds and low humidity will continue into this evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Gusty winds, low humidity and unseasonably hot temperatures may lead to new fire starts, rapid fire spread and extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
709 WWUS85 KTFX 060209 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 809 PM MDT Sat Sep 5 2020 MTZ112>118-060315- /O.CAN.KTFX.FW.W.0013.000000T0000Z-200906T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 809 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING IS CANCELLED FOR NEAR RECORD HIGH TEMPERATURES, LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has cancelled the Red Flag Warning. Winds have diminished and humidity is rising. As a result, the Red Flag Warning has been cancelled. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 4, 5:15 AM MDT, 6 hours 6 minutes earlier.
Area forecast discussion, Sep 4, 5:15 AM MDT, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 AM MDT Fri Sep 4 2020 Updated Aviation Discussion .SYNOPSIS... Very warm and dry conditions continue into the first half of this weekend before a significant cooldown occurs Sunday and Monday. Windy and dry conditions on Saturday will lead to critical fire weather concerns before cooler temperatures arrive Sunday. Widespread precipitation is likely Sunday and Monday with snow possible at higher elevations. && .DISCUSSION... Today through Saturday...An upper level ridge of high pressure with axis extending north into the Pacific NW will shift east across the northern Rockies and MT today and tonight for dry and sunny conditions with afternoon temperatures well above seasonal averages for early September. A weak shortwave disturbance begins to flatten the ridge on Saturday with increasing west flow aloft, while a trough of low pressure at the surface shifts east across the region Saturday afternoon. Temperatures warm further on Saturday, likely reaching just below daily record maximums in the low to mid 90s at lower elevations. West winds with gusts 25 to 35 mph are likely across much of the area Saturday afternoon into the evening, which combined with very low humidity will create critical fire weather conditions into Saturday evening. Hoenisch Sunday through Tuesday Morning...An upper level closed low is located over The Canadian Hudson Bay, with an upper level high located over The Great Basin, and a strong ridge building over The Pacific Ocean from the Oregon coast, northward through central Alaska. The high located over The Great Basin retrogrades, and its mass is added to the ridge along the U.S. and Canadian west coast. With The Treasure State dominated by ridging, most of the region experiences warm and dry weather on Sunday, but as the day progresses, a trof rotating around the low over The Hudson Bay, rotates around to the southwest, and the associated surface front presses southward from Canada into Montana causing cooler temperatures along and north of The Hi-Line. Sunday afternoon, rain showers begin in north central Montana. Behind the front, winds shift to a strong northerly component and temperatures cool considerably. Precipitation becomes widespread as the front continues to drape southward into the region. Overnight Sunday night into Monday morning, mountain snow is likely. Precipitation continues through the day on Monday. Overnight Monday into Tuesday morning, snowfall may reach the valleys and plains, before exiting to the east early Tuesday morning. Confidence is high on the approaching system and cooling temperatures. As of this time, confidence is low on the timing of colder temperatures in association with precipitation. Additionally, confidence is low on the southern progression of the front. We will continue to monitor, and update as timing, precipitation amounts and snow levels become more clear. Tuesday through next Friday...With the area of higher heights that was located over The Great Basin, now, fully absorbed into the ridge stretching along the entirety of the U.S. west coast and northward to The Beaufort Sea, Montana is located along the leading edge of the ridge. A strong upper level northerly flow favors continued cool temperatures on Tuesday. With the dominating ridge approaching from the west, dry conditions are forecast, along with a warming trend. By Friday, highs reach back into the upper 70s to mid-80s. -Fogleman && .AVIATION... 515 AM MDT FRI SEP 4 2020 (04/12Z TAF PERIOD) VFR conditions prevail across the region under a dry NW to W flow aloft as an upper level ridge of high pressure moves over the Northern Rockies and MT. Surface winds remain fairly light through this evening before increasing from the west late tonight through Saturday morning. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .FIRE WEATHER... Temperatures remain well above seasonal averages through Saturday with afternoon humidity falling to 15-20% at lower elevations today and possibly below 15% in some areas on Saturday as very dry air aloft moves over the region. Winds increase on Saturday with gusts from the west around 25-35 mph expected across much of central and southwest MT, becoming northwesterly late Saturday afternoon and evening. Humidity and winds may be slow to improve Saturday night before winds shift to northerly by early Sunday morning across areas from Great Falls east to Lewistown and north. Areas from Helena to While Sulphur Springs and south could still see warm and breezy conditions on Sunday before the cooler airmass spreads south through those areas. Much cooler conditions develop late Sunday night into Monday with increasing confidence in the development of widespread wetting precipitation. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 90 55 94 54 / 0 0 0 0 CTB 87 51 90 51 / 0 0 0 0 HLN 92 55 94 54 / 0 0 0 0 BZN 91 53 96 52 / 0 0 0 0 WYS 85 36 87 41 / 0 0 0 0 DLN 89 51 92 49 / 0 0 0 0 HVR 87 50 94 53 / 0 0 0 0 LWT 84 55 93 55 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Fire Weather Watch from Saturday afternoon through Saturday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Fire Weather Watch from Saturday afternoon through Sunday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:21 AM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 16 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.